Alert archive / Indiana / Flash Flood Warnings in 2001

Flash Flood Warning 32, NWS Wilmington, OH

October 24, 2001Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Oct 24, 2001, 2:40 AM EST for Ripley County, Indiana. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2001, 2:40 AM EST (07:40 UTC)
Expired
Oct 24, 2001, 4:30 AM EST
In force
110 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 240741
FFWILN
INC137-241030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
240 AM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 530 AM EST...

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
  VERY HEAVY RAIN WAS FALLING OVER MUCH OF RIPLEY COUNTY.
  RADAR ESTIMATES THAT 1 INCH OF RAIN HAS FALLEN BETWEEN
  135 AM EST AND 235 PM EST. THIS BRINGS THE STORM TOTAL
  TO BETWEEN 5 AND 6 INCHES. THUNDERSTORMS WILL CONTINUE
  WITH ANOTHER 1 TO 2 INCHES OF RAIN EXPECTED THROUGH 
  THE EARLY MORNING.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  OSGOOD...
  VERSAILLES...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$
RANDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 1:57 AM EST, 43 minutes earlier.

Area forecast discussion, Oct 24, 1:57 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
257 AM EDT WED OCT 24 2001

SURFACE ANALYSIS INDICATES STRONG POSITIVELY TILTED COLD FRONT OVER
EASTERN IL WITH WARM FRONT ENTERING THE TRI-STATE.  SATELLITE
IMAGERY INDICATES PLENTY BREAKS IN THE WARM SECTOR WITH TDS INTO THE
UPPER 60S.

COMPLICATED FORECAST SO WILL JUST HIT THE HIGHLIGHTS AND HAVE ZONES
READY EARLY.  POSITIVELY TILTED COLD FRONT WILL BECOME NEGATIVELY
TILTED THIS EVENING AND BLAST ACROSS THE FA.  CAPE VALUES ARE
EXPECTED TO BE 1000 TO 2000 J/KG WITH HELICITIES IN EXCESS OF 300
M2/S2.  AS A RESULT BULK RICHARDSON  IS VERY FAVORABLE IN THE
TEENS.  WILL HIT EVENING THROUGH MIDNIGHT HARD WITH SEVERE WORDING
EXPECT SPC TO ISSUE A BOX OVER WESTERN OHIO LATTER THIS AFTERNOON
WITH DEVELOPMENT IN THE WARM SECTOR AND PASSAGE OF COLD FRONT.
SKIES WILL CLEAR RAPIDLY FROM WEST TO EAST OVER FA.  WINDS WILL BE
20 TO 30 MPH WITH SOME 40 MPH GUSTS THURSDAY.  THERE IS POTENTIAL
FOR THEM TO BE STRONGER WHICH COULD PUSH INTO WIND ADVISORY BUT WILL
LET LATTER SHIFTS DEAL WITH IT.  WILL KEEP MENTION OF RAIN AND SNOW
ACROSS THE NORTH ON FRIDAY THRU SATURDAY BUT WILL DRY OUT THE SOUTH
EXCEPT FRIDAY NIGHT.

FWC LOOKS RESPECTABLE FOR THE FIRST 3 PERIODS BUT WENT SIGNIFICANTLY
COLDER...CLOSER TO MAV...FOR THE 4TH PERIOD.

.ILN...NONE.
 TIPTON

In the hours before

Special weather statement, Oct 23, 9:11 PM EST, 5 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-240900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 PM EDT TUE OCT 23 2001

...SEVERE WEATHER IS POSSIBLE WEDNESDAY...

A STRONG COLD FRONT WILL APPROACH THE AREA WEDNESDAY AFTERNOON.
A WARM MOIST AIRMASS IS ALREADY IN PLACE OVER THE AREA...AND
TEMPERATURES WEDNESDAY WILL REACH WELL INTO THE 70S. THIS WILL ALLOW
THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE COLD FRONT. A POTENT UPPER
LEVEL DISTURBANCE...AND STRONG LOW AND MID LEVEL WINDS WILL
ACCOMPANY THIS STORM SYSTEM. ALL OF THESE FACTORS WILL COMBINE TO
CREATE THE CHANCE FOR SEVERE WEATHER.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE WEDNESDAY AFTERNOON INTO
THE EVENING. DAMAGING WINDS WILL POSE THE BIGGEST THREAT.

STAY TUNED TO NOAA WEATHER RADIO...OR ANOTHER RELIABLE SOURCE FOR
WEATHER INFORMATION...FOR LATER STATEMENTS ON THIS DEVELOPING
SEVERE WEATHER THREAT.

WHITE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:48 AM ESTFlash Flood WarningILNDearborn42 min
Oct 24, 6:07 PM ESTSevere Thunderstorm WarningILNWayne38 min
Oct 24, 6:18 PM ESTSevere Thunderstorm WarningILNFranklin, Ripley57 min
Oct 24, 6:18 PM ESTSevere Thunderstorm WarningILNFayette, Union57 min
Oct 24, 6:54 PM ESTSevere Thunderstorm WarningILNDearborn, Ohio36 min

Nearby

Flash Flood Warnings in Indiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.